Alert archive / Colorado / Tornado Warnings in 2019
Tornado Warning 30, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this tornado warning at Aug 16, 2019, 5:33 PM MDT for Washington County, Colorado. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2019, 5:33 PM MDT (23:33 UTC)
- Expired
- Aug 16, 2019, 6:00 PM MDT
- In force
- 27 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.25 in
County Washington County, CO
The radar
The Goodland radar (KGLD), 132 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 2:54 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.6 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -379 J/kg
- Mixed-layer LCL
- 3171 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
623
WFUS55 KBOU 162333
TORBOU
COC121-170000-
/O.NEW.KBOU.TO.W.0030.190816T2333Z-190817T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Denver CO
533 PM MDT Fri Aug 16 2019
The National Weather Service in Denver Colorado has issued a
* Tornado Warning for...
East central Washington County in northeastern Colorado...
* Until 600 PM MDT.
* At 533 PM MDT, a severe thunderstorm capable of producing a tornado
was located 5 miles east of Otis, or 7 miles northwest of Yuma,
moving southeast at 15 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
east central Washington County, which includes Hyde.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4010 10280 4013 10293 4022 10291 4027 10279
4022 10279
TIME...MOT...LOC 2333Z 302DEG 13KT 4017 10285
TORNADO...RADAR INDICATED
HAIL...1.25IN
$$
RJKWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Aug 16, 3:27 PM MDT, 2 hours 6 minutes earlier.
Area forecast discussion, Aug 16, 3:27 PM MDT, 2 hours 6 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 327 PM MDT Fri Aug 16 2019 .SHORT TERM...(This evening through Saturday) Issued at 327 PM MDT Fri Aug 16 2019 Temperatures are still a few degrees short of convective temperature across most of our area, but the ridges are warm enough to start convection as expected. There's still a little disconnect between the timing of the shortwave, the start of convection, and the ripening of the airmass on the plains. A little slower timing would probably have been ideal, but the convection should wind up moving into an environment that is adequate for a few severe storms and perhaps one or two severe supercells in the late afternoon and early evening. There are hints in the models of a second wave around 01-04z which should match the timing of the upstream convection around Rawlins, and this could have an environment that is just as favorable for severe storms as the plains moisture advects westward. The current forecast reflects this fairly well and the Severe Thunderstorm Watch was just issued for the plains until 10 PM. The clouds will only partly dissipate overnight, and there's another shortwave passing north of us on Saturday. The plains should be a little warmer/drier without the big morning outflow that we had today. Much of the shallow moisture over the plains should mix out on Saturday, but there will still probably be some isolated storms, mainly late and over the ridges/foothills. See below for fire weather information. .LONG TERM...(Saturday night through Friday) Issued at 327 PM MDT Fri Aug 16 2019 A few showers and thunderstorms will continue pushing east over the area Saturday evening, with all activity expected to be done by midnight. Even though the day will have warmer max temperatures compared to today, Saturday night minimum temperatures will cool back down to readings similar to tonight's due to drier air and lower PW values moving in from the west. 500 mb heights will be rising as a ridge builds in from the south on Sunday and Monday. Dry weather under mostly clear skies and near record high temperatures are expected with this pattern. A shortwave trough over the Northern Plains will send down a surface cool front with more moisture moving in from the Southern Plains for Tuesday. The moisture should allow for scattered thunderstorms to return Tuesday afternoon, and could allow for some stronger storms over the far northeastern corner. Another shortwave will move over the area Wednesday for a bigger cooldown and higher chances for thunderstorms. Temperatures should be down into the low 80s over the plains and in the 60s and 70s for the mountains. The shortwave will push the monsoonal moisture back to the south for Thursday and Friday, and clearer skies will allow for slightly warmer temperatures for the end of the work week. Just enough moisture for isolated to scattered showers and thunderstorms during the afternoons and evenings. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 327 PM MDT Fri Aug 16 2019 VFR through Saturday. Isolated thunderstorms are expected in the Denver area through 02z, mainly over the plains. The main impact will likely be a couple of wind shifts with gusts to 30 knots. There's a slight chance of a stronger storm with localized MVFR, hail, and gusts to 45 knots. Only isolated thunderstorms are expected on Saturday afternoon. && .FIRE WEATHER... Issued at 327 PM MDT Fri Aug 16 2019 Marginal Red Flag conditions will continue over the mountains through early evening, with the worst conditions in the lower to mid elevations west of the Front Range. There will only be subtle changes for Saturday, but it appears that humidities in areas west of the mountains will be a little higher on Saturday, while the drier air will move into the lower foothills and adjacent plains, especially north of Fort Collins and Greeley. All of these areas will still be near Red Flag criteria for a few hours Saturday afternoon. Sunday and Monday will have the driest humidities of the forecast period as an upper ridge builds in. Winds will still be breezy Sunday, especially over the northern mountains, but should stay below criteria. Winds will decrease Monday, then humidities will increase through the rest of the week. && .BOU WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM MDT this evening for COZ211-213-214. && SHORT TERM...Gimmestad LONG TERM...Kriederman AVIATION...Gimmestad FIRE WEATHER...Gimmestad/Kriederman
Hazardous weather outlook, Aug 16, 11:06 AM MDT, 6 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1106 AM MDT Fri Aug 16 2019 COZ030>051-171715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1106 AM MDT Fri Aug 16 2019 ...RED FLAG WARNING HIGH MOUNTAIN VALLEYS... ...SEVERE THUNDERSTORM THREAT OVER THE PLAINS... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight A few severe thunderstorms are expected on the plains of eastern Colorado in the late afternoon and early evening hours. The highest chance of severe storms will be along and east of a line from Cheyenne Wyoming to Greeley, Byers, and Kiowa. Destructive hail greater than 2 inches in diameter and damaging winds to around 70 mph will be possible from the strongest storms. There is a smaller threat of severe weather west of that line including the I-25 Corridor. Most of the storms along and west of I-25 will produce gusty winds to around 45 mph and only a brief period of rain. Fire danger will be higher in the mountains and over the higher foothills as winds increase. Red Flag Warnings are in effect until 8 PM today for the high mountain valleys where the combination of strongest winds and lowest humidities can be expected. Thunderstorms producing lightning but little if any rain may produce new fire starts. Be sure to adhere to local fire bans. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Fire weather concerns will continue through the weekend as dry humidity and gusty winds are expected over the higher terrain as well as over the northern urban corridor. Mostly dry weather is expected on Saturday with only a few gusty thunderstorms possible across the far eastern plains. Dry and warmer weather is expected Sunday and Monday, with a better chance for showers and storms by Tuesday. .SPOTTER INFORMATION STATEMENT... Formal spotter activation is not anticipated today, but reports of observed severe weather will be appreciated. Gimmestad/Kriederman
In the hours before
Special weather statement, Aug 16, 5:12 PM MDT, 21 minutes before
Special Weather Statement National Weather Service Denver CO 512 PM MDT Fri Aug 16 2019 COZ038-042-170000- Northeast Weld County CO- Larimer County Below 6000 Feet/Northwest Weld County CO- 512 PM MDT Fri Aug 16 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WELD COUNTY UNTIL 600 PM MDT... At 512 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles southwest of Carpenter, or 19 miles southeast of Cheyenne, moving east at 40 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Grover, Pawnee Buttes and Hereford. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare for sudden gusty winds. Secure loose objects and move to a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for northeastern Colorado. LAT...LON 4079 10384 4085 10464 4100 10464 4100 10384 TIME...MOT...LOC 2312Z 269DEG 35KT 4093 10454 GIMMESTAD
Local storm report, Aug 16, 5:19 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
519 PM MDT FRI AUG 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL 12 NE OTIS 40.27N 102.80W
08/16/2019 M1.25 INCH WASHINGTON CO TRAINED SPOTTER
&&
KFREDINThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 3:32 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 43 min |
| Aug 16, 4:45 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 45 min |
| Aug 16, 5:06 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 39 min |
| Aug 16, 5:12 PM MDT | Special Weather Statement | BOU | Weld | 48 min |
| Aug 16, 5:26 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 49 min |
| Aug 16, 5:33 PM MDT | Tornado Warning | BOU | Washington | 27 min |
Nearby
Tornado Warnings in Colorado, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.